Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Jackson, MS

January 2, 2020Adams County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 2, 2020, 10:30 PM CST for Adams County, Mississippi. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2020, 10:30 PM CST (04:30 UTC)
Expired
Jan 3, 2020, 8:25 AM CST
In force
10 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Moderate

County Adams County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

194 
WGUS54 KJAN 030430
FFWJAN
MSC001-031630-
/O.NEW.KJAN.FF.W.0006.200103T0430Z-200103T1630Z/
/00000.2.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1030 PM CST Thu Jan 2 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  A Dam Failure in...
  Central Adams County in southwestern Mississippi...

* Until 1030 AM CST Friday.

* At 1024 PM CST, emergency manager reported the Dam could 
  potentially fail causing flash flooding downstream of Robbins Lake 
  Dam about 10 miles south of Natchez, just west of US Highway 61. 
  However, at this time water has begun to recede but additional 
  heavy rainfall during the night may result in a dam failure.

  HAZARD...Flash flooding from a dam failure.

  SOURCE...Emergency manager.

  IMPACT...Life threatening flash flooding could occur if the dam 
           fails. Areas impacted would be downstream from the Dam 
           along Robbins Bayou towards Lower Woodville Road and 
           Highway 61 near Buckles Road. 8 to 10 feet of water 
           could be possible in areas near Lower Woodville Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3134 9150 3136 9151 3136 9148 3139 9146
      3144 9151 3151 9151 3152 9152 3152 9124
      3136 9129 3136 9131 3135 9133 3134 9134

FLASH FLOOD...OBSERVED
DAM FAILURE...OCCURRING

$$

22
1 follow-up statement
005 
WGUS74 KJAN 031425
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
825 AM CST Fri Jan 3 2020

MSC001-031435-
/O.CAN.KJAN.FF.W.0006.000000T0000Z-200103T1630Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams MS-
825 AM CST Fri Jan 3 2020

...THE FLASH FLOOD WARNING FOR CENTRAL ADAMS COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3134 9150 3136 9151 3136 9148 3139 9146
      3144 9151 3151 9151 3152 9152 3152 9124
      3136 9129 3136 9131 3135 9133 3134 9134

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 2, 8:48 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 2, 8:48 PM CST, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
848 PM CST Thu Jan 2 2020

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
Vigourous late afternoon convection has waned over the last couple
of hours after the sun set. Remaining convective band over eastern
portions has become shallow and quite narrow, but widespread
stratiform rain continues to the west as isentropic ascent
continues overtop low level boundary. Though the majority of the
precipitation has fallen, the new NAM is still showing another
half inch possible before sunrise Friday. These amounts will
aggravate ongoing runoff problems from already flooded areas. As
such, will keep the FFA runing through the night./GG/

Prior discussion below:

Tonight and tomorrow...

Showers and thunderstorms lingering through tonight and into
tomorrow for most of the region. A weak system is relatively slow
moving, and associated with a chance for a lot of rain. Concerns for
flooding potential will keep that Flash Flood Watch in place for a
large portion of JAN CWA. Southerly wind flow into the region will
continue to feed moisture and higher RH ahead of the storm system
and keep the clouds/precipitation in place. The overnight lows will
not vary too much from the day, dropping into the low to mid 50s.
Majority of the severe threat will dwindle overnight, though the
showers and scattered thunderstorms will continue through tomorrow.
As a result, the flood threat will outlast any severe threat
tonight.  Tomorrow will be much of the same, without the severe
threat.  Cloudy and showery activity throughout Friday through the
area, southerly winds keeping the high temperatures into the low to
mid 60s.

/HJS/

Friday night through Wednesday night...An upper short wave and
associated cold front will move into the delta Friday evening and
move across the area through the overnight hours. Currently it looks
like there will be just enough moisture available for mainly light
rainshowers with the boundary. In the wake of the boundary on
Saturday, the winds may become gusty out of the northwest during the
late morning into the afternoon hours, but high pressure ridging will
quickly build in by early Saturday evening. Highs will only climb
into the 50s for much of the area Saturday afternoon. Surface
ridging will continue to prevail across the area on Sunday with
the surface flow becoming more southerly. The surface ridge will
continue to prevail across the area into Monday, but a short wave
will bring another cold front into the area by Monday evening.
Highs on Sunday and Monday will climb into the 60s, with overnight
lows in the 30s Sunday morning and around 40 Monday morning.

The front will move across the area Monday night into Tuesday and
with limited moisture/instability, it currently looks like there
will be mainly just light rainshowers with the front. As the short
wave/frontal boundary move east, high pressure ridging will once
again re-establish itself over the area Tuesday night into
Wednesday. Highs will be in the 50s both Tuesday and Wednesday,
with overnight lows falling back into the 30s both Tuesday night
and Wednesday night. /15/

&&

.AVIATION...
00Z TAF discussion:
Low clouds and widespread rain with embedded thunderstorms will
keep most TAF sites between IFR and LIFR through much of the
period. After 03/17Z, conditions begin to improve as the
precipitation diminishes to scattered showers and visibilities
rise to VFR. While some rise will occur in ceilings, MVFR
conditions will still dominate./GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       56  66  43  55 /  88  64  47   7
Meridian      57  66  45  55 /  87  80  51   8
Vicksburg     55  66  42  56 /  86  47  31   5
Hattiesburg   59  67  47  58 /  87  74  20   6
Natchez       56  67  43  57 /  89  31  25   5
Greenville    53  62  41  51 /  89  55  37   5
Greenwood     55  64  41  51 /  92  70  52   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Friday morning for MSZ019-025>057-
     059>065.

LA...Flash Flood Watch through Friday morning for LAZ009-016-023>026.

AR...None.

&&
Hazardous weather outlook, Jan 2, 9:13 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
913 PM CST Thu Jan 2 2020

ARZ074-075-LAZ007>009-015-023-MSZ018-019-025-034-058-065-066-
072>074-040315-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Franklin LA-Bolivar-Sunflower-Leflore-Washington-Clarke-Covington-
Jones-Marion-Lamar-Forrest-
913 PM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, east central Mississippi, north
central Mississippi, northwest Mississippi, south central
Mississippi, and southeast Mississippi.

.DAY ONE...The rest of Tonight and Friday

FLOODING
THREAT...Limited
TIMING...remainder of tonight

Localized flash flooding is possible, particularly in low lying
and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ016-024>026-MSZ026>033-035>057-059>064-040315-
Madison LA-Catahoula-Tensas-Concordia-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-
913 PM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...The rest of Tonight and Friday

FLOODING
THREAT...Elevated
TIMING...remainder of tonight

Areas of flash flooding likely and some roads could be flooded or
closed. Some structures may be potentially threatened by high
water. River flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jan 2, 6:17 PM CST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
617 PM CST Thu Jan 2 2020

MSZ030-031-033-039-030045-
Lowndes MS-Oktibbeha MS-Noxubee MS-Clay MS-
617 PM CST Thu Jan 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NOXUBEE...SOUTHEASTERN
OKTIBBEHA...SOUTHEASTERN CLAY AND LOWNDES COUNTIES UNTIL 645 PM
CST...

At 617 PM CST, Meteorologists were tracking a strong thunderstorm
near Crawford, or 12 miles southeast of Starkville, moving east at 55
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Brooksville and Crawford around 620 PM CST.
  Bent Oak and Deerbrook around 630 PM CST.

Other locations impacted by this storm include Artesia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3325 8831 3317 8881 3328 8873 3351 8872
      3361 8827
TIME...MOT...LOC 0017Z 256DEG 47KT 3331 8868

JM
Local storm report, Jan 2, 7:13 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
713 PM CST THU JAN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      1 N JACKSON             32.32N 90.18W
01/02/2020                   HINDS              MS   BROADCAST MEDIA

            STREET FLOODING ON FAIRBANKS STREET AND ON
            WEST STREET NEAR FORTIFICATION.

0615 PM     FLASH FLOOD      1 WNW HAWKINS FIELD     32.34N 90.23W
01/02/2020                   HINDS              MS   PUBLIC

            CAR STUCK IN A DITCH ON INDUSTRIAL DRIVE.
            REPORTED VIA SOCIAL MEDIA.

0615 PM     FLASH FLOOD      2 NNE LE FLEURS BLUFF   32.36N 90.14W
01/02/2020                   HINDS              MS   PUBLIC

            WATER COVERING RIDGEWOOD NEAR SHEFFIELD.
            REPORTED VIA SOCIAL MEDIA.

0445 PM     FLASH FLOOD      1 SE CLINTON            32.33N 90.32W
01/02/2020                   HINDS              MS   EMERGENCY MNGR

            STREET FLOODING NEAR HAMPSTEAD BLVD AND
            BROADWAY STREET IN CLINTON.

0322 PM     TSTM WND DMG     1 N STANTON             31.63N 91.24W
01/02/2020                   ADAMS              MS   EMERGENCY MNGR

            A TREE DOWN ACROSS THE NATCHEZ TRACE.

&&
Local storm report, Jan 2, 9:13 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
913 PM CST THU JAN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     TSTM WND DMG     1 NE NATCHEZ            31.55N 91.38W
01/02/2020                   ADAMS              MS   PUBLIC

            TREE DOWN NEAR LIBERTY ROAD AND EAST
            FRANKLIN.

0245 PM     TSTM WND DMG     2 NW MORGANTOWN         31.59N 91.37W
01/02/2020                   ADAMS              MS   EMERGENCY MNGR

            TREE DOWN NEAR BROADMOOR AND MARTIN LUTHER
            KING STREET.

0253 PM     TSTM WND DMG     4 SSE MORGANTOWN        31.52N 91.32W
01/02/2020                   ADAMS              MS   EMERGENCY MNGR

            TREE DOWN ON LIBERTY ROAD NEAR LAGRANGE.

0248 PM     TSTM WND DMG     4 N SIBLEY              31.44N 91.40W
01/02/2020                   ADAMS              MS   EMERGENCY MNGR

            TREE DOWN ON LOWER WOODVILLE ROAD JUST PAST
            JASPER.

0248 PM     TSTM WND DMG     4 ESE CLOVERDALE        31.48N 91.35W
01/02/2020                   ADAMS              MS   EMERGENCY MNGR

            TREE DOWN NEAR KINGSTON ROAD AND OGDEN ROAD.

0245 PM     TSTM WND DMG     1 W MORGANTOWN          31.57N 91.37W
01/02/2020                   ADAMS              MS   EMERGENCY MNGR

            TREE DOWN NEAR TRIUMPH LANE NEAR MARTIN
            LUTHER KING STREET.

0530 PM     FLASH FLOOD      1 NW NATCHEZ            31.56N 91.40W
01/02/2020                   ADAMS              MS   EMERGENCY MNGR

            AT LEAST 5 MUDSLIDES WERE REPORTED ALONG
            MARTIN LUTHER KING STREET, INCLUDING ONE
            NEAR OAK STREET. OTHERS WERE REPORTED ALONG
            LIBERTY ROAD AND MORGANTOWN ROAD.

&&
Local storm report, Jan 2, 9:25 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
925 PM CST THU JAN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     FLASH FLOOD      2 SSW HAWKINS FIELD     32.31N 90.23W
01/02/2020                   HINDS              MS   PUBLIC

            FLOODING AT THE CAMELOT APARTMENTS. FLOOR
            LEVEL APARTMENTS EVACUATED DUE TO WATER
            ENTERING.

&&

JPM
Local storm report, Jan 2, 9:34 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
934 PM CST THU JAN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      5 SSE RAYMOND           32.19N 90.39W
01/02/2020                   HINDS              MS   EMERGENCY MNGR

            HOLMES LAKE DAM EXPERIENCED A COMPLETE
            FAILURE, WHERE DAMAGE WAS CAUSED TO A BARN,
            SEVERAL CARS AND A FENCE. OAKLEY-PALENSTINE
            ROAD MAY HAVE ALSO BEEN DAMAGE.

0730 PM     FLASH FLOOD      3 WNW LAKE HICO         32.37N 90.26W
01/02/2020                   HINDS              MS   EMERGENCY MNGR

            WATER WAS THREATENING HOMES IN THE
            PRESIDENTIAL HILLS NEIGHBORHOOD.

&&
Local storm report, Jan 2, 9:38 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
938 PM CST THU JAN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      3 SE COLUMBUS AFB       33.60N 88.41W
01/02/2020                   LOWNDES            MS   EMERGENCY MNGR

            FLOODING THROUGHOUT LOWNDES COUNTY. THREE
            ROADS CLOSED INCLUDING: GATLIN RD, ALOMAR
            RD, AND HODGES-SHELTON RD.

&&

JPM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:04 PM CSTFlash Flood WarningJANChoctaw, Clay, Lowndes, Noxubee, Oktibbeha, Winston3 hr
Jan 2, 6:17 PM CSTSpecial Weather StatementJANLowndes28 min
Jan 2, 6:35 PM CSTFlash Flood WarningJANLeake, Rankin, Scott3 hr
Jan 2, 7:52 PM CSTRiver Flood WarningJANAdams, Wilkinson6 days
Jan 2, 8:22 PM CSTFlash Flood Warning Considerable damage threatJANAdams3 hr
Jan 2, 8:35 PM CSTAreal Flood WarningJANHinds, Madison, Rankin3 hr

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.